Michigan, 2008Flood in Michigan, April 23 to 30, 2008
April 23 to 30, 2008 · NWS MQT · 1 event in 1 county or zone
Spring snowmelt caused minor flooding over portions of the Michigamme River from the 23rd into the 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring snowmelt caused minor flooding over portions of the Michigamme River from the 23rd into the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 23, 6:50 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 23, 6:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
750 AM EDT WED APR 23 2008
UPDATED AVIATION SECTION FOR 12Z TAFS
.DISCUSSION (510 AM EDT)...
UPPER AIR PATTERN CONSISTS OF A BROAD 500 MB TROUGH ACROSS SOUTH
CENTRAL CANADA INTO THE NORTHERN PLAINS AND UPPER GREAT LAKES AND A
CLOSED 500 MB LOW OFF THE PACIFIC NW AND WEST COAST TROUGH.
UPPER AIR PATTERN GRADUALLY EVOLVES TO A 500 MB RIDGE AFFECTING THE
AREA TONIGHT WITH A TROUGH THEN MOVING IN FOR THU INTO THE WEEKEND
WITH DIFFERENT SHORTWAVES AFFECTING THE AREA THROUGH THEN WITH A
RIDGE BUILDING OFF TO THE EAST OF THE CWA THEN. NAM SHOWING SOME
850-500 MB Q-VECTOR CONVERGENCE ON THU ALONG WITH DEEPER MOISTURE
ARRIVING THEN WITH MORE MOISTURE AND DYNAMICS ARRIVING FRI AND FRI
NIGHT.
FOR TODAY...FOG WILL BURN OFF QUITE EARLY. ONE THING THAT MIGHT MESS
UP TEMPERATURES WITH SUNNY SKIES AROUND IS SOME SMOKE FROM SOME
FIRES WHICH WAS EVIDENT YESTERDAY OVER THE AREA ON SATELLITE ACROSS
THE DAKOTAS. WITH SMOKE ALOFT IN THE AIR...THIS COULD END UP
LOWERING HIGH TEMPERATURES A BIT. MIXING TO 850 MB GETS ME HIGHS OF
AROUND 70 OR SO WHICH IS POSSIBLE WITH STRONG APRIL SUNSHINE.
AIRMASS WILL DRY OUT QUITE A BIT TODAY WITH LOW DEW POINTS OVER THE
DAKOTAS IN THE TEENS AND THIS DRY AIR WILL BE COMING ACROSS. WITH
TEMPERATURES PRETTY HIGH...RH VALUES WILL DROP THIS AFTERNOON. IF
NOT FOR RECENT SNOWCOVER...WET GROUND AND RECENT WET WEATHER...FIRE
DANGER WOULD BE ELEVATED. LUCKILY ALSO...WINDS ARE NOT STRONG TODAY.
WITH DRY AIR IN PLACE TONIGHT...THINK TEMPERATURES WILL GET QUITE
COLD AND LOWERED THEM A BIT TONIGHT.
OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.
PUSHED TIMING OF POPS BACK A BIT ON THU WITH SLOWER ARRIVAL OF
DYNAMICS AND MOISTURE. WITH SLOWER TIMING...INCREASED TEMPERATURES A
BIT AS WELL.
&&
.HYDROLOGY...
SEVERAL RIVERS ACROSS THE WESTERN HALF OF UPPER MICHIGAN ARE AT OR
ABOVE FLOOD STAGE...INCLUDING THE STURGEON RIVER AT ALSTON AND
CHASSELL...THE TRAP ROCK RIVER...THE MIDDLE BRANCH ESCANABA AT
HUMBOLDT...AND THE MICHIGAMME RIVER AT WITCH LAKE. RIVER LEVELS ARE
EXPECTED TO REMAIN ABOVE FLOOD STAGE OVER THE NEXT SEVERAL
DAYS...DUE TO YESTERDAYS RAINFALL AND ANY REMAINING SNOW MELT IN THE
BASINS. POTENTIAL FOR HEAVY RAIN LOOMS ON THE HORIZON FOR THU INTO
FRI...ESPECIALLY OVER WESTERN UPR MI...AS SLOW MOVING FRONTAL SYSTEM
AFFECTS THE AREA. ANY HEAVY RAIN WOULD AGGRAVATE ONGOING FLOODING ON
THE RIVERS MENTIONED ABOVE...PRODUCE RISES ON OTHER RIVERS AND
STREAMS...AND LEAD TO AT LEAST SOME FLOODING IN LOW-LYING AREAS. A
FLOOD WATCH MAY NEED TO BE ISSUED...BUT WILL LET DAYSHIFT
INVESTIGATE FURTHER.
FOR CONTINUED UPDATES ON THE RIVERS... PLEASE SEE THE LATEST
HYDROLOGIC STATEMENTS AND ANY FLOOD WATCHES OR WARNINGS THAT MAY BE
ISSUED. IN ADDITION...FOR THE LATEST FORECAST PLEASE VISIT THE AHPS
PAGE AND CLICK ON A RIVER SITE...THIS CAN BE FOUND UNDER THE RIVERS
AND LAKES LINK AT WWW.WEATHER.GOV/UP
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
DENSE GROUND FOG AT KSAW SHOULD MIX OUT QUICKLY THIS MORNING WITH
ARRIVAL OF DRY AIR FROM THE WEST. OTHERWISE...CLEAR SKIES AND VFR
CONDITIONS EXPECTED AT BOTH SITES THROUGH TONIGHT.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
WINDS REMAIN LESS THAN 25 KNOTS UNTIL THURSDAY MORNING WHEN SOUTH
WINDS INCREASE TO 30 KNOTS ACROSS LAKE SUPERIOR AS A COLD FRONT
APPROACHES FROM THE PLAINS. SE GALE FORCE WINDS...PERHAPS AS STRONG
AS 40 KNOTS...ARE EXPECTED OVER CENTRAL AND EASTERN LAKE SUPERIOR
THURSDAY AFTN INTO THURSDAY EVENING. SIGNIFICANT PRESSURE FALLS
DEVELOPING NORTH OF THE LAKE THURSDAY AFTN WILL HELP BOOST THE WINDS
DESPITE VERY STABLE TEMPERATURE PROFILE IN THE LOWEST LEVEL. AFTER
THE FRONT CROSSES LAKE SUPERIOR ON FRIDAY...ANOTHER LOW MOVING UP
ALONG THE FRONT IS EXPECTED TO LIFT INTO NORTHERN ONTARIO BY
SATURDAY MORNING. NW WINDS TO 30 KNOTS ARE EXPECTED BEHIND THIS
LOW BEFORE WINDS DECREASE LATE SATURDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE MICHIGAMME RIVER NEAR WITCH LAKE
FLOOD WARNING FOR THE MIDDLE BRANCH ESCANABA RIVER AT HUMBOLDT
FLOOD WARNING FOR THE STURGEON RIVER NEAR ALSTON AND CHASSELL
FLOOD WARNING FOR THE TRAP ROCK RIVER NEAR LAKE LINDEN
FLOOD ADVISORY FOR THE CHOCOLAY RIVER NEAR HARVEY
FLOOD ADVISORY FOR THE EAST BRANCH ESCANABA RIVER NEAR GWINN
&&
HYDROLOGY...SRF/JLA
AVIATION...JLA
MARINE...JLA
DISCUSSION...GM
Hazardous weather outlook, Apr 23, 4:21 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
521 AM EDT WED APR 23 2008
MIZ001>007-009>014-084-085-241200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
521 AM EDT WED APR 23 2008 /421 AM CDT WED APR 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLOW TO STEADY SNOW MELT WILL CONTINUE TO INFLUENCE ALREADY HIGH
RUNNING RIVERS AND STREAMS. PLEASE SEE THE LATEST HYDROLOGIC
STATEMENTS...FLOOD WARNINGS...OR OTHER STATEMENTS FOR FURTHER
DETAILS.
PATCHY DENSE FOG...REDUCING VISIBILITY TO ONE-QUARTER MILE OR LESS...
IS POSSIBLE EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ARE POSSIBLE THURSDAY
AFTERNOON THROUGH FRIDAY EVENING. THE COMBINATION OF THE RUNOFF
FROM THE RAIN AND LEFT OVER SNOW MELT WILL MAINTAIN HIGH RIVER
LEVELS AND WILL CAUSE PONDING OF WATER IN LOW-LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-241200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
521 AM EDT WED APR 23 2008 /421 AM CDT WED APR 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOUTHEAST TO SOUTH GALES TO 35 KNOTS WILL OCCUR OVER PARTS OF
CENTRAL AND EASTERN LAKE SUPERIOR THURSDAY AFTERNOON AND EVENING.
THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF LAKE SUPERIOR
THURSDAY AND ACROSS ALL OF LAKE SUPERIOR THURSDAY NIGHT AND
FRIDAY...AND THEN OVER EASTERN LAKE SUPERIOR FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-241200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
521 AM EDT WED APR 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG...REDUCING VISIBILITY TO ONE-QUARTER MILE OR LESS...IS
EXPECTED THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLA
Flood, Marquette
- When
- April 23, 10:15 AM EST to April 30, 1:30 PM EST
- Where
- Marquette County, 1.18 mi NW of Republic to 1.6 mi NW of Republic
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 46.413, -87.996
Minor flooding occurred along County Road LG during the spring snowmelt.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 23 to 24, 2008$1.7 million · EF2 · 69 events
- Tornadoes and Hail in Texas, April 23, 2008$180,000 · EF1 · 35 events
- Hail in Nebraska, April 23, 2008$750,000 · 2 in hail · 13 events
- Tornado in Nebraska, April 23, 2008$300,000 · EF1 · 1 event
- Flash Flood and Hail in Kansas, April 23, 20081 injured · $85,000 · 1.75 in hail · 27 events
- Flash Flooding and Hail in Arkansas, April 23, 2008$250,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, April 23, 2008$113,000 · 1.5 in hail · 21 events
- Hail in Kansas, April 23, 2008$187,000 · 1.25 in hail · 4 events
- Tornado and Flash Flooding in Oklahoma, April 23, 2008$45,000 · EF0 · 26 events
- Hail and Lightning Strike in Missouri, April 23, 2008$100,000 · 1 in hail · 4 events
- Tornadoes and Flash Flood in Texas, April 23, 2008$32,000 · EF0 · 23 events
- Hail in Nebraska, April 23, 2008$15,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97474.